Arkansas, 2018

Tornadoes and Hail in Arkansas, April 13, 2018

April 13, 2018 · NWS TSA · 10 events in 3 counties and zones

Severe thunderstorms developed over eastern Oklahoma during the early afternoon hours of the 13th as a cold front moved into the area. These storms organized into a line as they approached northwestern Arkansas and produced damaging wind gusts across the area through early evening as well as a weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$639,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed over eastern Oklahoma during the early afternoon hours of the 13th as a cold front moved into the area. These storms organized into a line as they approached northwestern Arkansas and produced damaging wind gusts across the area through early evening as well as a weak tornado. Scattered storms formed over far eastern Oklahoma ahead of the line and moved across portions of northwestern Arkansas during the mid afternoon. One of these storms produced a strong tornado in Crawford County that injured four people and caused considerable damage near and around the town of Mountainburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 13, 11:26 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 13, 11:26 AM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1226 PM CDT Fri Apr 13 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Areas of MVFR cigs along with widely scattered showers/thunderstorms
ongoing early this afternoon. Expect additional scattered thunderstorm
development along the dry line as it approaches the eastern OK
sites toward 20-21Z, with activity tracking into northwest AR by
late afternoon/early evening. Coverage remains quite uncertain so have
maintained VCTS wording. Activity should clear the region after 03Z.

&&

.PREV DISCUSSION... /Issued 1101 AM CDT Fri Apr 13 2018/

..UPDATE...

DISCUSSION...
Dry line as situated across western OK late this morning, with
scattered warm sector elevated convection across the forecast
area. Forecast eastward progression of the dry line continues to
be quiet slow, with the 12Z NAM/recent HRRR bringing the boundary
to near or just west of the U.S. 75 corridor around 21Z. Several
CAM solutions suggest intial isolated/scattered development is
possible around 19-20Z along the dry line with the activity
eventually exiting the region by mid-evening...with severe weather
possible during this timeframe.

Will keep Red Flag Warning as is for now and address the Wind
Advisory in another 1-2 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   40  50  29  53 /  10   0   0   0
FSM   45  55  34  53 /  50  10   0   0
MLC   43  54  32  56 /  20   0   0   0
BVO   38  49  27  52 /  10  10   0   0
FYV   40  50  28  47 /  50  10   0   0
BYV   41  51  29  46 /  50  10   0   0
MKO   41  51  30  53 /  20   0   0   0
MIO   38  48  27  47 /  20  10   0   0
F10   40  53  30  54 /  10   0   0   0
HHW   45  56  34  57 /  20   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 1 PM CDT this afternoon for OKZ054>071-073.

     Red Flag Warning until 10 PM CDT this evening for OKZ054-059-064-
     065.

AR...Wind Advisory until 1 PM CDT this afternoon for ARZ001-002-010-
     011.

&&

AVIATION.....18
Hazardous weather outlook, Apr 13, 12:05 PM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
105 PM CDT Fri Apr 13 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
105 PM CDT Fri Apr 13 2018

...SEVERE STORMS EXPECTED THIS AFTERNOON AND EVENING / CRITICAL
FIRE WEATHER CONDITIONS W OF US 75 THIS AFTERNOON...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

TORNADO.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...After 2 pm.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Elevated to near Significant.
	AREA...Along and northwest of a Hugo to Muskogee to Jay line.
	ONSET...This afternoon.

Area at greatest risk...west of highway 75 in northeast Oklahoma.

DISCUSSION...
An unstable and weakly capped atmosphere existed across eastern
Oklahoma and northwest Arkansas early this afternoon. Strong
to severe thunderstorm development is expected during the afternoon
ahead of an approaching dry line, with storms eventually moving
into western Arkansas by late afternoon or early evening. The
strongest storms will be capable of producing hail to the size of
baseballs, damaging winds to around 70 mph, and isolated tornadoes.
The severe threat will shift east of the region by 10-11 PM.

Critical fire weather conditions are expected to develop behind a
dryline as it surges into our area this afternoon. By late
afternoon, the dryline is expected to stretch along or near
highway 75. To the west of the dryline, very warm, dry and windy
conditions will lead to very aggressive fire behavior.

South to southwest winds will gust to near 40 mph through the
afternoon. A gradual drop in intensity is expected by early evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY and SUNDAY...High Wind Potential.
MONDAY...No Hazards.
TUESDAY...Very High Fire Weather Potential...High Wind Potential.
WEDNESDAY and THURSDAY...No Hazards.

EXTENDED DISCUSSION...
Strong and gusty northwest winds are expected this weekend behind
a cold front and strong upper level storm system. Freezing
temperatures are expected across parts of northeast Oklahoma and
northwest Arkansas both Sunday and Monday mornings.

Strong south winds and warmer temps return early next week, as
will an increase in the fire weather danger.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 13, 1:18 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
218 PM CDT FRI APR 13 2018

OKZ063-068-069-131945-
Adair OK-Cherokee OK-Delaware OK-
218 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DELAWARE...ADAIR AND
SOUTHEASTERN CHEROKEE COUNTIES UNTIL 245 PM CDT...

At 218 PM CDT, a strong thunderstorm was located 3 miles south of
Eldon, moving northeast at 65 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Stilwell...                       Westville...
West Siloam Springs...            Colcord...
Watts...                          Eldon...
Adair State Park...               Proctor...
Christie...                       Maryetta...
Baron...                          Bunch...
Ballard...                        Natural Falls State Park...

A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Oklahoma.

LAT...LON 3638 9461 3582 9451 3565 9482 3586 9497
TIME...MOT...LOC 1918Z 215DEG 55KT 3588 9482

69
Local storm report, Apr 13, 1:40 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
240 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             JENNINGS                36.18N 96.57W
04/13/2018  E1.00 INCH       PAWNEE             OK   AMATEUR RADIO

&&

RJS
Special weather statement, Apr 13, 2:04 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Tulsa OK
304 PM CDT FRI APR 13 2018

OKZ054-055-132045-
Osage OK-Washington OK-
304 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE AND WASHINGTON
COUNTIES UNTIL 345 PM CDT...

At 304 PM CDT, a strong thunderstorm was located 9 miles southeast of
Wynona, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Bartlesville...                   Hominy...
Dewey...                          Barnsdall...
Copan...                          Ramona...
Wynona...                         Ochelata...
Avant...                          Bartlesville Municipal Airport...
Okesa...                          Tallant...
Pershing...                       Nelagoney...
Wolco...

A tornado watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

LAT...LON 3700 9581 3652 9581 3642 9599 3642 9600
      3641 9600 3624 9632 3642 9657
TIME...MOT...LOC 2004Z 227DEG 41KT 3644 9623

69
Special weather statement, Apr 13, 2:14 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Tulsa OK
314 PM CDT FRI APR 13 2018

ARZ001-002-132100-
Carroll AR-Benton AR-
314 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON AND
NORTHWESTERN CARROLL COUNTIES UNTIL 400 PM CDT...

At 314 PM CDT, a strong thunderstorm was located 3 miles northeast of
Northwest Arkansas Regional Airport, moving northeast at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Rogers...                         Bentonville...
Eureka Springs...                 Bella Vista...
Lowell...                         Pea Ridge...
Cave Springs...                   Decatur...
Highfill...                       Garfield...
Gateway...                        Beaver...
Northwest Arkansas Regional Air...
Hiwasse...
Miller...                         Centerton...
Avoca...                          Beaver Lake...
Larue...                          Pleasant Ridge...

This includes Interstate 49 between mile markers 76 and 84, and
between mile markers 86 and 93.

A tornado watch remains in effect until 1000 PM CDT for northwestern
Arkansas.

LAT...LON 3649 9348 3621 9422 3622 9433 3618 9434
      3634 9447 3650 9424 3650 9349
TIME...MOT...LOC 2014Z 229DEG 45KT 3631 9426

69
Special weather statement, Apr 13, 2:28 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
328 PM CDT FRI APR 13 2018

ARZ019-020-029-OKZ072-076-132115-
Sebastian AR-Franklin AR-Crawford AR-Sequoyah OK-Le Flore OK-
328 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...
CRAWFORD...NORTHWESTERN SEBASTIAN...EASTERN SEQUOYAH AND NORTHEASTERN
LE FLORE COUNTIES UNTIL 415 PM CDT...

At 327 PM CDT, a strong thunderstorm was located over Spiro, moving
northeast at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Cedarville...                     Mountainburg...
Natural Dam...                    Alma...
Pocola...                         Muldrow...
Roland...                         Spiro...
Arkoma...                         Gans...
Chester...                        Moffett...
Rudy...                           Lee Creek...
Fort Smith Regional Airport...    Short...
Lake Fort Smith...                Figure Five...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 15.
 Interstate 40 in Oklahoma between mile markers 313 and 328.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 39.

A tornado watch remains in effect until 1000 PM CDT for northwestern
and west central Arkansas...and southeastern, northeastern and east
central Oklahoma.

LAT...LON 3510 9460 3531 9478 3564 9453 3564 9447
      3570 9448 3574 9445 3574 9390
TIME...MOT...LOC 2027Z 215DEG 44KT 3523 9463

69
Local storm report, Apr 13, 2:38 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
338 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             BEGGS                   35.74N 96.07W
04/13/2018  E0.75 INCH       OKMULGEE           OK   EMERGENCY MNGR

&&

RJS

The radar

The Western Arkansas radar (KSRX), 31 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
April 13, 3:03 PM CST
Where
Crawford County, 2 mi N of Rudy
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
35.559, -94.280

Strong thunderstorm wind blew down a tree and tore the tin roof off of a barn.

Tornado, Crawford

When
April 13, 3:04 PM CST to 3:19 PM CST
Where
Crawford County, 1.65 mi NE of Rudy to 1.65 mi NNE of Kimes
Rating
EF2
Path length
11.7 mi
Path width
1,000 yd
Injuries
4 direct, 0 indirect
Property damage
$600,000
Reported by
NWS Storm Survey
Coordinates
35.549, -94.262

This tornado developed north of Rudy where numerous trees were snapped and uprooted as it crossed Frog Bayou Drive. The tornado then severely damaged a home, destroyed outbuildings, and snapped or uprooted numerous trees on Stapp Lane. Outbuildings were destroyed and numerous trees were snapped or uprooted as the tornado crossed Lancaster Road and County Road 27. The tornado continued to move northeast across Highway 282 and I-49 where several cars were rolled off the highway and severe damage to trees occurred. Several mobile homes were destroyed, a permanent home was damaged, and severe tree damage occurred as the tornado moved across Overlook Trail. A well-built outbuilding was destroyed and a home was severely damaged on Locust Mountain Road. Numerous trees were also snapped and uprooted in this area. Another home was severely damaged on Dollard Road before moving into Mountainburg, where numerous homes and businesses were damaged, outbuildings were destroyed, and trees and power poles were blown down. The tornado then moved across the south and east side of Lake Fort Smith, where homes were damaged, outbuildings were destroyed, and trees and power poles were blown down. Based on this damage, maximum estimated wind in the tornado was 110 to 120 mph.

Thunderstorm Wind, Crawford

When
April 13, 3:09 PM CST
Where
Crawford County, 5 mi N of Alma
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.552, -94.230

Strong thunderstorm wind uprooted and snapped trees.

Thunderstorm Wind, Sebastian

When
April 13, 4:34 PM CST
Where
Sebastian County, 0.79 mi ESE of Greenwood
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.216, -94.257

Strong thunderstorm wind blew down trees in town.

Thunderstorm Wind, Sebastian

When
April 13, 4:41 PM CST
Where
Sebastian County, 0.69 mi S of Central City
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.310, -94.250

Strong thunderstorm wind blew down a large tree just west of the intersection of Highways 22 and 255.

Thunderstorm Wind, Sebastian

When
April 13, 4:43 PM CST
Where
Sebastian County, 1 mi E of Lavaca
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.330, -94.162

Strong thunderstorm wind blew down trees and power lines.

Tornado, Sebastian

When
April 13, 4:46 PM CST to 4:49 PM CST
Where
Sebastian County, 2.93 mi WNW of Ursula to 2.52 mi SSE of Beverly
Rating
EF1
Path length
1.8 mi
Path width
400 yd
Continued into
Franklin, Ar (TSA)
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
35.330, -94.101

This is the first segment of a two segment tornado. In Sebastian County, this tornado uprooted trees and blew down power poles. Based on this damage, maximum estimated wind in this segment of the tornado was 85 to 95 mph.

Tornado, Franklin

When
April 13, 4:49 PM CST to 4:54 PM CST
Where
Franklin County, 3.53 mi SW of Vesta to 0.7 mi NNW of Vesta
Rating
EF1
Path length
3.8 mi
Path width
400 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.348, -94.079

The is the second segment of a two segment tornado. In Franklin County, this tornado damaged a mobile home, uprooted trees, and snapped large tree limbs and power poles. Based on this damage, maximum estimated wind in this segment of the tornado was 85 to 95 mph.

Hail, Franklin

When
April 13, 5:09 PM CST
Where
Franklin County, 6 mi W of Ozark
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.500, -93.937

Thunderstorm Wind, Sebastian

When
April 13, 5:19 PM CST
Where
Sebastian County, 0.69 mi N of Milltown
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.160, -94.150

Strong thunderstorm wind blew down several trees near the intersection of Highways 60 and 252.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyThe tornado archive for Arkansas, 2018Warnings in Arkansas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753000, 747573, 751052, 751053, 751054, 753001, 747576, 747579, 747382, 751055.